At least 22 people have died in western Pennsylvania after consuming heroin cut with another substance that makes it 100 times more potent than the regular drug, authorities said Monday.

Pennsylvania Attorney General Kathleen Kane said at a press conference that mixing heroin with the narcotic fentanyl, which is used in the medical field as a general anesthetic, has created an extremely dangerous and lethal batch of heroin.

Pennsylvania health authorities say that just last week 20 people died from overdoses of the fentanyl-laced heroin, including four people on Saturday and three on Sunday.

Fentanyl is approximately 100 times more powerful than morphine.

Kane issued a public alert about the dangerous nature of the adulterated heroin and said that police have determined that it is being sold in several Pennsylvania counties, especially in Allegheny County, where its use has resulted in 15 deaths.

"We are working with the Allegheny County Police Department, the Pittsburgh Police, and their counterparts in the region to get this deadly mix of heroin off the streets of western Pennsylvania, and to arrest and prosecute anyone caught selling, distributing and producing these drugs. We are contacting hospitals, medical examiners and police departments," said Kane.

The authorities, who are treating the matter as a public health emergency, consider the fentanyl-heroin mixture to be between 10 and 100 times more powerful than heroin alone, and thus is it relatively easy for an addict to consume a lethal dose. EFE